Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS San Angelo, TX

April 16, 1997Mitchell County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 16, 1997, 7:59 PM CDT for Mitchell County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 1997, 7:59 PM CDT (00:59 UTC)
Expired
Apr 16, 1997, 9:00 PM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Mitchell County, TX

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:46 PM CDTHail 1.25Colorado City, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2630 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS1 KSJT 170058
SVRSJT

TXC335-170200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
759 PM CDT WED APR 16 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NORTHERN MITCHELL COUNTY
 
AT 756 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A SEVERE
THUNDERSTORM 14 MILES WEST OF COLORADO CITY OR 6 MILES SOUTHWEST OF
CUTHBERT MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL MOVE INTO THE
COLORADO CITY AREA BY AROUND 830 PM.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:58 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Apr 16, 1:58 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CDT WED APR 16 1997

PREFRONTAL TROUGH HEADING THROUGH THE CONCHO VALLEY AND HEARTLAND
THIS AFTERNOON...BUT NOW SHOWING SIGNS OF SLOWING ITS SOUTHWARD
PROGRESS. QUITE A BIT OF CUMULUS DEVELOPING AS LOW LEVEL MOISTURE
CONTINUES TO INCREASE...WITH KSJT AND KJCT OBSERVATIONS NOW SHOWING
DEWPOINTS IN THE UPPER 50S. WEAK FRONTAL SYSTEM FARTHER NORTH...FROM
BETWEEN LUBBOCK AND MIDLAND TO SOUTH OF WICHITA FALLS. IN THE UPPER
LEVELS...ONE SHORTWAVE RESPONSIBLE FOR THE SHOWERS AND STORMS ALONG
THE RED RIVER EARLIER TODAY IS NOW PUSHING OFF TO THE EAST...BUT
SATELLITE LOOPS SHOW A SECOND SHORTWAVE HEADING INTO TEXAS PANHANDLE
THIS AFTERNOON.

WITH BETTER MOISTURE THAN FIRST PREDICTED AND SOME WEAK CONVERGENCE
ALONG THE TROUGH AND THEN THE FRONT...THINK A FEW SHOWERS AND STORMS
STILL POSSIBLE THROUGH THE EARLY EVENING ACROSS THE AREA. WITH LOSS
OF DAYTIME HEATING... INSTABILITY WILL DECREASE AND STORM CHANCES
SHOULD WANE. AS WINDS BECOME MORE EASTERLY OVERNIGHT BEHIND THE
FRONT...SHOULD SEE A RETURN OF SOME LOW CLOUDS BY SUNRISE AS UPSLOPE
FLOW BEGINS. WITH THE CLOUD COVER...LIKE THE WARMER FWC NUMBERS FOR
FORECAST LOWS.

FOR THURSDAY...ETA AND NGM SIMILAR IN HOLDING IN THE LOW CLOUDS INTO
THE MID MORNING HOURS...BEFORE BECOMING MOSTLY SUNNY FOR THE
AFTERNOON. ETA BOUNDARY LEVEL TEMPERATURES SUPPORT THE FWC GUIDANCE
NUMBERS OF HIGHS IN THE MID 70S.

ABI 051/075 -0
SJT 052/076 10

PMCCULLOUGH

In the hours before

Special weather statement, Apr 16, 2:14 PM CDT, 5 hours 45 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-171320-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
215 PM CDT WED APR 16 1997

...A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL
TEXAS LATE THIS AFTERNOON AND EVENING...

A MOIST AND SLIGHTLY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS
ALL OF WEST CENTRAL TEXAS THROUGH THE EVENING HOURS. AS A WEAK COLD
FRONT APPROACHES THE AREA LATE THIS AFTERNOON...CONVERGENCE ALONG
THE FRONT MAY GENERATE A FEW ISOLATED THUNDERSTORMS. WHILE
ATMOSPHERIC WIND PROFILES ARE NOT FAVORABLE FOR THESE STORMS TO
BECOME SEVERE...ANY STORM THAT DOES DEVELOP MAY PRODUCE DANGEROUS
LIGHTNING...SMALL HAIL4...AND WIND GUSTS UP TO 40 MPH. WITH THE LOSS
OF DAYTIME HEATING AFTER SUNSET...INSTABILITIES WILL DECREASE AND
THE STORMS SHOULD BEGIN TO DISSIPATE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07
Special weather statement, Apr 16, 2:15 PM CDT, 5 hours 44 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-171320-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
215 PM CDT WED APR 16 1997

...A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL
TEXAS LATE THIS AFTERNOON AND EVENING...

A MOIST AND SLIGHTLY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS
ALL OF WEST CENTRAL TEXAS THROUGH THE EVENING HOURS. AS A WEAK COLD
FRONT APPROACHES THE AREA LATE THIS AFTERNOON...CONVERGENCE ALONG
THE FRONT MAY GENERATE A FEW ISOLATED THUNDERSTORMS. WHILE
ATMOSPHERIC WIND PROFILES ARE NOT FAVORABLE FOR THESE STORMS TO
BECOME SEVERE...ANY STORM THAT DOES DEVELOP MAY PRODUCE DANGEROUS
LIGHTNING...SMALL HAIL...AND WIND GUSTS UP TO 40 MPH. WITH THE LOSS
OF DAYTIME HEATING AFTER SUNSET...INSTABILITIES WILL DECREASE AND
THE STORMS SHOULD BEGIN TO DISSIPATE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:13 PM CDTSevere Thunderstorm WarningSJTSterling62 min
Apr 16, 8:36 PM CDTSevere Thunderstorm WarningSJTMitchell64 min
Apr 16, 9:25 PM CDTSevere Thunderstorm WarningSJTMitchell, Nolan65 min
Apr 16, 9:57 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan63 min
Apr 16, 11:00 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor65 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.